May 4, 2021 at 5:32 am

New Study Spotlights SSRI Withdrawal Challenges

Cochrane researchers found that most studies of antidepressant withdrawal “were unable to distinguish between a genuine relapse of depression and withdrawal from the tablets.”

Akathisia can be one component of post antidepressant withdrawal syndrome and consumers “might experience disturbing feelings, tell their GP they don’t feel well enough to stop the medication and get another script. This pattern can continue for years and even decades.”

“Prof van Driel said long-term usage of antidepressants should be avoided wherever possible, with the medication linked to a range of adverse consequences. Weight gain, emotional numbing, sexual dysfunction, sleep disturbance and gastrointestinal bleeding are among the side effects.”

Read more at http://hospitalhealth.com.au/content/clinical-services/news/evidence-urgently-needed-on-how-to-safely-withdraw-patients-from-antidepressants-1326306198#ixzz6ttI2s63K


April 30, 2021 at 11:40 am

SSRI Withdrawal in the News

The symptoms of SSRI withdrawal often mirror akathisia because withdrawal akathisia can occur when stopping SSRIs such as Prozac, Zoloft, and Paxil. Read Med Page Today’s full article at https://www.medicalnewstoday.com/articles/fluoxetine-withdrawal#symptoms

April 29, 2021 at 6:24 am

Akathisia: “What I Want People to Know”

MISSD’s latest video features testimonials from real people whose lives were adversely impacted by akathisia. They share their lived experiences with the hope that others can be safer and better informed. Listen, learn and share at https://www.youtube.com/watch?v=ibCOhnmM608&t=6s

April 21, 2021 at 4:18 pm

Please See and Share MISSD’s New Educational Video

MISSD is pleased to release our latest educational video to help healthcare professionals, consumers and caregivers increase their awareness of akathisia and reduce avoidable suffering and death. “Akathisia: In Their Own Words,” features firsthand experiences of people who suffered akathisia and family members who witnessed akathisia before their loved one’s death.

Please see and share our latest video to increase akathisia awareness and reduce avoidable deaths. https://www.youtube.com/watch?v=ibCOhnmM608

April 19, 2021 at 5:46 am

Drug Withdrawal Can Cause Akathisia

It’s critical that consumers and caregivers are accurately informed that drug withdrawal can cause withdrawal akathisia. Safe and slow tapering of depression pills can reduce the possibility and/or severity of suffering from akathisia.

“Over the course of a few appointments with my well-meaning psychiatrist, I listened politely as he talked about halving my antidepressant pills every couple of days and hoping for the best in my next psychotropic-cessation experiment.”

Read the full article at https://www.madinamerica.com/2021/04/how-i-became-my-own-psychiatrist/

April 14, 2021 at 12:39 pm

Informative Interview: How Clinicians Can Help Clients Safely Discontinue Medication

Withdrawal akathisia can occur when stopping certain drugs. It’s critical clinicians and consumers have conversations about akathisia so that early warning signs can be recognized.

“A large review by Public Health England identified the need to educate both the public and our clinicians about the likely benefits and effects of psychiatric drugs and withdrawal from them. They are also overprescribed because when people try and come off the drugs, their withdrawal responses are often mistaken as relapse. So people come to believe, “I’ve got to be on this drug for life.”

Read the full interview at https://www.madinamerica.com/2021/04/how-therapists-can-help-with-drug-withdrawal-an-interview-with-anne-guy/

April 12, 2021 at 9:01 am

Deprescribing Education & Info is Needed

Many prescribers don’t realize akathisia can start when certain drugs are stopped. It’s critical that health care consumers and doctors understand the symptoms of akathisia–and have critical conversations about adverse drug effects prior to prescribing.

“A key factor to successfully discontinuing psychotropic medication is access to supportive, competent physicians who can assist their clients in tapering in such a way that is safe and minimizes withdrawal symptoms. Unfortunately, however, doctors traditionally do not learn how to most effectively taper people off medication, focusing instead on putting individuals on medication.”

Read the full article at https://www.madinamerica.com/2021/04/little-guidance-available-discontinuing-psychiatric-drugs/

April 1, 2021 at 11:35 am

It’s Called Akathisia

MISSD is pleased to see the adverse effects of SSRI withdrawal in the news but dismayed the author seems unaware these symptoms have a medical name: Akathisia.

The article states that after stopping SSRIs (and other types of drugs), if you start feeling: “anxiety, insomnia, headache, dizziness, tiredness, irritability, flu symptoms, nausea, sensations of electric shock and symptoms of depression, call your doctor.”

Read the full article at https://radiofiji.com.fj/antibiotics-antidepressants-and-other-medications-that-you-should-not-leave-without-medical-indication/9256/

April 1, 2021 at 7:05 am

Coroners Should Record All Drugs

Adverse drug effects are a leading cause of death, yet coroners aren’t required to report what drug(s) the deceased was taking, or withdrawing from, at the time of death. In Ireland, one family is courageously petitioning for positive change.

The coroner at Mr. O’Neill’s inquest stated that the Sertraline (Zoloft) “possibly contributed” to his death, but his consumption of this drug was not recorded on his death certificate.

Mr. O’Neill’s niece, Colleen Bell, is campaigning for “change to the coronial system to ensure all the pharmaceutical drugs a person has been taking in the lead-up to their death, are officially recorded by coroners.”

Read the full article at https://www.thedetail.tv/articles/calls-for-northern-ireland-coroners-to-record-pharmaceutical-drug-use

March 30, 2021 at 9:54 am

Proper & Slow Tapering Can Reduce Drug Withdrawal

“Surprisingly, there are no published guidelines on how to come off antipsychotics. Stopping medications is an important part of the job of a psychiatrist, yet it has received relatively little attention.” 

More than 50% of individuals who have taken antipsychotics reported negative experiences, including but not limited to suicidality, emotional numbing, sedation, weight gain, and cognitive difficulties.

Read the full article at https://www.madinamerica.com/2021/03/major-publication-tapering-antipsychotics-released/